Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 230, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Nov 2, 2016, 8:40 PM CDT for Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 2, 2016, 8:40 PM CDT (01:40 UTC)
- Expired
- Nov 2, 2016, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 28 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2042 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
The text
As transmitted.
202
WUUS53 KEAX 030140
SVREAX
KSC091-121-MOC037-095-030215-
/O.NEW.KEAX.SV.W.0230.161103T0140Z-161103T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 PM CDT WED NOV 2 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 915 PM CDT
* AT 839 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...LEE'S SUMMIT...LEAWOOD...GRANDVIEW...BELTON...
RAYMORE...PECULIAR...LAKE WINNEBAGO...CLEVELAND...LAKE ANNETTE...
BUCYRUS...STANLEY AND STILLWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3872 9474 3891 9467 3886 9436 3862 9441
TIME...MOT...LOC 0139Z 287DEG 24KT 3882 9465
HAIL...1.00IN
WIND...60MPH
$$
MELL1 follow-up statement
365
WWUS53 KEAX 030206
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 PM CDT WED NOV 2 2016
KSC091-121-MOC037-095-030216-
/O.EXP.KEAX.SV.W.0230.000000T0000Z-161103T0215Z/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
906 PM CDT WED NOV 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON...
NORTHEASTERN MIAMI...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON
COUNTIES WILL EXPIRE AT 915 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3872 9474 3891 9467 3886 9436 3862 9441
TIME...MOT...LOC 0206Z 287DEG 24KT 3877 9444
$$
MELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 6:41 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Nov 2, 6:41 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 641 PM CDT Wed Nov 2 2016 .Short Term...(This Evening through Thursday Night) Issued at 215 PM CDT WED NOV 2 2016 Convection increased early this afternoon along and/or just ahead of a sfc front that has moved southeast into far nw MO/ne KS. The first wave of stronger convection is already propagating off to the east of the cwfa. However, high res models are consistent in developing additional showers/thunderstorms along the front, especially over the southeastern portion of the cwfa as the sfc front begins to advance to the southeast later this afternoon and early this evening. A few stronger storms may still develop later this afternoon while sfc based instability exists over parts of west central into central MO where temperatures are still in the mid-upper 70s. Vertical shear weakens as you head you head south but could see some small hail/wind gusts with some stronger updrafts/storms. Once the front pushes all the way through the area this evening, some post frontal lower clouds will give way to clearing late tonight. Sfc high pressure will build into the area for Thu with beautiful autumn weather returning. .Long Term...(Friday through Wednesday) Issued at 215 PM CDT WED NOV 2 2016 A sharp upper level ridge axis will shift east from eastern KS through MO Fri through early Sunday. Mild weather with light south winds are expected through this period. Medium range guidance is fairly consistent in taking a closed low that is now meandering over the sw U.S. and opening it up while lifting it northeast into the central High Plains by Sunday night then shifting it slowly east as a positively tilted trough by early Tue. By days 6 and 7 (Tue-Wed) guidance starts to diverge on large scale features. Some chances for rain (still fairly low pops) for late Sunday into Mon look reasonable. Whatever is left of the weakening upper system by Tue may linger as a weak upper level shear axis if the upper ridge builds back up to our east as depicted by the ECMWF. In any case, a model blend dosen't yield much in the way of rain chances at this time for Tue-Wed. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 641 PM CDT WED NOV 2 2016 Thunderstorms have developed just ahead of a cold front which resides btn STJ and MCI. These storms wil remain south of MCI but are expected to affect MKC thru 01Z otrw...have opted for VCTS at MCI. This cold front which is already thru STJ is expected to sag thru the rest of the TAF site btn 02Z-03Z. Models are suggesting MVFR cigs movg into the terminals behind the front and this is supported by current upstream obs. MVFR cigs are then expected to affect the terminals thru 12Z-14Z before sctg out. Otrw...expect mainly clear skies tomorrow morning. Winds are generally vrb at MCI and MKC and will remain so until the cold front moves thru at which point winds will shift to the north btn 5-10 kts which they already have at STJ. IXD will be lgt out of the south thru 03Z-04Z when they will shift the the north also btn 5-10kts behnd the front. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Short Term...DSA (SGF) Long Term...DSA (SGF) Aviation...73
Hazardous weather outlook, Nov 2, 4:53 AM CDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 453 AM CDT WED NOV 2 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 453 AM CDT WED NOV 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING. A FEW STORMS MAY BE STRONG...WITH GUSTY WINDS AND HAIL TO NICKEL SIZE THE PRIMARY CONCERN. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Nov 2, 3:45 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT WED NOV 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 1 NE GLADSTONE 39.21N 94.55W
11/02/2016 U1.50 INCH CLAY MO PUBLIC
64TH AND ANTIOCH. REPORT RECEIVED VIA
TWITTER PICTURE.
&&
NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEMLocal storm report, Nov 2, 3:48 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT WED NOV 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 1 NNW GLENAIRE 39.23N 94.46W
11/02/2016 E2.00 INCH CLAY MO PUBLIC
REPORT RECEIVED VIA TWITTER PICTURE.
&&
NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEMLocal storm report, Nov 2, 4:00 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT WED NOV 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL MISSOURI CITY 39.24N 94.29W
11/02/2016 E1.75 INCH CLAY MO PUBLIC
HIGHWAY 210 EAST NEAR MISSOURI CITY
0345 PM HAIL MISSOURI CITY 39.24N 94.29W
11/02/2016 E1.75 INCH CLAY MO PUBLIC
HIGHWAY 210 EAST NEAR MISSOURI CITY.
&&
MELLSpecial weather statement, Nov 2, 4:10 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 410 PM CDT WED NOV 2 2016 MOZ030-038-022145- RAY MO-LAFAYETTE MO- 410 PM CDT WED NOV 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE AND SOUTHERN RAY COUNTIES UNTIL 445 PM CDT... AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ORRICK...OR NEAR RICHMOND...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RICHMOND...LEXINGTON...ORRICK...HARDIN...HENRIETTA...CAMDEN AND FLEMING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. && LAT...LON 3919 9416 3929 9414 3935 9383 3915 9383 TIME...MOT...LOC 2110Z 263DEG 23KT 3924 9408 LG
Special weather statement, Nov 2, 6:21 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 621 PM CDT WED NOV 2 2016 MOZ021-029-030-030000- RAY MO-CLAY MO-CLINTON MO- 621 PM CDT WED NOV 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINTON...WEST CENTRAL RAY AND CENTRAL CLAY COUNTIES UNTIL 700 PM CDT... AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KANSAS CITY...LIBERTY...GLADSTONE...EXCELSIOR SPRINGS...KEARNEY... LAWSON...CLAYCOMO...PLEASANT VALLEY...GLENAIRE...HOLT...CRYSTAL LAKES...EXCELSIOR ESTATES...WOODS HEIGHTS...MOSBY...HOMESTEAD AND PRATHERSVILLE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 11 AND 33. INTERSTATE 435 BETWEEN MILE MARKERS 42 AND 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3918 9452 3931 9457 3952 9423 3932 9408 TIME...MOT...LOC 2321Z 246DEG 23KT 3933 9446 MELL
Local storm report, Nov 2, 8:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CDT WED NOV 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST DE SOTO 38.98N 94.96W
11/02/2016 M63 MPH JOHNSON KS PUBLIC
63 MPH GUST MEASURED BY WEATHER STATION.
&&
NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEMThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 7:45 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 30 min |
| Nov 2, 8:14 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 31 min |
| Nov 2, 9:21 PM CDT | Special Weather Statement | EAX | Johnson | 39 min |
| Nov 2, 9:44 PM CDT | Special Weather Statement | EAX | Henry | 46 min |
| Nov 2, 10:03 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.